Alert archive / Arkansas / Tornado Warnings in 2002

Tornado Warning 39, NWS Little Rock, AR

December 18, 2002Jefferson County, Arkansas

NWS Little Rock, AR issued this tornado warning at Dec 18, 2002, 8:15 PM CST for Jefferson County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2002, 8:15 PM CST (02:15 UTC)
Expired
Dec 18, 2002, 8:55 PM CST
In force
40 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Jefferson County, AR

The radar

The Little Rock radar (KLZK), 87 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 1:10 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WFUS54 KLZK 190215
TORLIT
ARC069-190255-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 PM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEAST JEFFERSON COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 855 PM CST

* AT 812 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 6 MILES SOUTHEAST OF LADD...OR ABOUT 8 MILES NORTH OF STAR
  CITY...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MOSCOW AND NOBLE LAKE AROUND 820 PM CST
  CORNERSTONE AROUND 835 PM CST

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3409 9200 3408 9175 3420 9172 3413 9152
          3432 9176

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Dec 18, 3:15 PM CST, 5 hours earlier.

Area forecast discussion, Dec 18, 3:15 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CST WED DEC 18 2002

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
IN THE SHORT TERM...WILL DEAL WITH THE ONGOING WEATHER SITUATION.
RIGHT NOW...HEAVIEST ACTIVITY HAS FORMED IN A LINE FROM ROUGHLY
POF-HOT-TXK. THIS WILL CONTINUE EASTWARD THIS EVENING. VERY GOOD
WARM ADVECTION AND SOME BREAKS IN THE CLOUDS...ESPECIALLY OVER
SOUTHERN ARKANSAS...HAVE ALLOWED SUFFICIENT DESTABILIZATION TO TAKE
PLACE. STRONG SPEED AND DIRECTIONAL SHEAR HAS ENHANCED THE TORNADIC
THREAT.

THIS ACTIVITY WILL CONTINUE WELL INTO THE EVENING...WITH THE BEST
SEVERE POTENTIAL AND HIGHEST POPS OVER EASTERN ARKANSAS. COLD FRONT
WILL MOVE EAST LATER TONIGHT AND WILL ACT TO PUSH MUCH OF THE
ACTIVITY OUT OF THE FORECAST AREA. SOME LIGHT RAIN WILL LINGER IN
THE MORNING...BUT ALL SHOULD BE GONE BY MID DAY AS THE DRY SLOT AND
THE COLD FRONT FORCES REMAINING CONVECTIVE PRECIP EASTWARD.

CLOUDS SHOULD CLEAR OUT LATE THURSDAY NIGHT. FRIDAY WILL BE MOSTLY
CLEAR AS HIGH PRESSURE BRIEFLY SETTLES IN.

WEAK COLD FRONT WILL AFFECT ARKANSAS SATURDAY AFTERNOON INTO
SATURDAY NIGHT. NOT MUCH MOISTURE AVAILABLE...AND BEST DYNAMICS ARE
NORTHWARD INTO MISSOURI ON THE NORTHEAST SIDE OF THE LOW. WILL THUS
CONTINUE ONLY SLIGHT CHANCE OF SHOWERS FOR SATURDAY AFTERNOON AND
NIGHT.

FWC GUIDANCE FITS IN WELL AT MOST LOCATIONS. HAVE STAYED CLOSE TO
IT...WITH A FEW TWEAKS HERE AND THERE.

.EXTENDED FORECAST (SATURDAY NIGHT THROUGH WEDNESDAY)....
WEAK FRONT WILL CONTINUE TO EASE OUT OF THE STATE EARLY SUNDAY
MORNING. ANY LINGERING SHOWERS SHOULD END AROUND OR AFTER MIDNIGHT.

POSSIBLE INTERESTING SCENARIO SHAPING UP FOR MONDAY AND TUESDAY.
EXTENDED RANGE MODELS SHOW LOW PRESSURE FORMING OVER OLD MEXICO AND
THE BIG BEND AREA OF WEST TEXAS ON MONDAY. WITH LARGE HIGH PRESSURE
TO THE NORTHEAST AND A FRONT COMING DOWN OUT OF THE HIGH
PLAINS...THE SYSTEM WILL BE HARD PRESSED TO MAKE ANY HEADWAY
NORTHEASTWARD. MORE LIKELY...THE LOW WOULD TRACK ALONG THE GULF
COAST. IN OTHER WORDS...WE MAY HAVE AN OVERRUNNING TYPE SCENARIO
SETTING UP OVER US. PRELIMINARY INDICATIONS SHOW THE THICKNESS
VALUES CLOSE TO NORTHERN ARKANSAS SUPPORTING SNOW. FORECAST
SOUNDINGS THAT FAR OUT INDICATE ONLY A SHALLOW MELTING LAYER.

KEEPING IN MIND SOLUTIONS DO USUALLY CHANGE IN SUCCESSIVE MODEL
RUNS...WILL HOLD OFF ON THE MENTION OF ANY WINTER WEATHER UNTIL THE
PICTURE BECOMES A LITTLE CLEARER. THE COLD FRONT TO THE NORTH AND
HIGH PRESSURE TO THE SOUTHWEST OF THE SYSTEM WILL ACT TO PUSH IT OUT
OF THE AREA ON WEDNESDAY.

OVER ALL...TENDED TO TREND TEMPERATURES DOWNWARD IN THE EXTENDED
PERIOD.

FCSTID =   57
HRO   42  57  31  49 /  60  20  10   0
LIT   48  62  35  55 /  70  30  10   0
HOT   47  61  34  55 /  70  30  10   0
PBF   50  64  37  56 /  80  40  10   0

.LZK...NONE.
Hazardous weather outlook, Dec 18, 1:20 PM CST, 6 hours 55 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
120 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND
EVENING ACROSS MOST OF WEST-CENTRAL...CENTRAL AND SOUTHERN ARKANSAS.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ELSEWHERE THIS AFTERNOON
AND TONIGHT

THE OVERALL SEVERE WEATHER THREAT IS EXPECTED TO INCREASE DURING THE
AFTERNOON HOURS...AND WILL BE MAXIMIZED DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS...ESPECIALLY ACROSS AREAS ALONG AND SOUTH OF
INTERSTATE 40.

AN UPPER LEVEL LOW WILL CONTINUE TO APPROACH ARKANSAS FROM THE
SOUTHWEST. THIS WILL RESULT IN ADDITIONAL STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT OVER CENTRAL AND SOUTHERN ARKANSAS.
DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE WITH
THESE STORMS. ISOLATED THUNDERSTORMS COULD DEVELOP AHEAD OF THE
LINE...AND ANY SUCH STORMS COULD PRODUCE TORNADOES AS WELL AS LARGE
HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL MOVE QUICKLY
NORTHEAST ACROSS EASTERN ARKANSAS DURING THE EVENING AND SHOULD BE
OUT OF THE STATE AROUND MIDNIGHT OR SHORTLY THEREAFTER. A CHANCE OF
RAIN AND WEAKER THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE
NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN MOST OF ARKANSAS THIS AFTERNOON
OR THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...INCLUDING WARNINGS AND
STATEMENTS...VISIT THE LITTLE ROCK NATIONAL WEATHER SERVICE WEB SITE
AT HTTP://WWW.SRH.WEATHER.GOV/LZK

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 6:01 PM CSTSevere Thunderstorm WarningLZKDallas29 min
Dec 18, 6:09 PM CSTSevere Thunderstorm WarningLZKPulaski46 min
Dec 18, 6:12 PM CSTTornado WarningLZKOuachita43 min
Dec 18, 6:17 PM CSTFlash Flood WarningLZKPulaski118 min
Dec 18, 6:33 PM CSTSevere Thunderstorm WarningLZKLonoke37 min
Dec 18, 6:45 PM CSTSevere Thunderstorm WarningLZKPrairie, White30 min
Dec 18, 6:56 PM CSTSevere Thunderstorm WarningLZKCalhoun29 min
Dec 18, 6:59 PM CSTTornado WarningLZKCalhoun31 min
Dec 18, 7:12 PM CSTTornado WarningLZKCleveland, Jefferson43 min
Dec 18, 7:17 PM CSTSevere Thunderstorm WarningLZKPrairie, White, Woodruff43 min
Dec 18, 7:51 PM CSTTornado WarningLZKArkansas44 min
Dec 18, 7:54 PM CSTTornado WarningLZKCleveland, Lincoln46 min
Dec 18, 7:59 PM CSTTornado WarningLZKOuachita41 min
Dec 18, 8:18 PM CSTFlash Flood WarningLZKPrairie117 min
Dec 18, 8:33 PM CSTSevere Thunderstorm WarningLZKMonroe32 min
Dec 18, 8:34 PM CSTTornado WarningLZKArkansas41 min
Dec 18, 8:45 PM CSTTornado WarningLZKCalhoun30 min
Dec 18, 8:55 PM CSTFlash Flood WarningLZKArkansas, Jefferson, Monroe3 hr
Dec 18, 9:03 PM CSTTornado WarningLZKMonroe42 min
Dec 18, 9:20 PM CSTFlash Flood WarningLZKCalhoun, Cleveland, Dallas, Ouachita3 hr
Dec 18, 9:24 PM CSTTornado WarningLZKCleveland41 min
Dec 18, 9:37 PM CSTTornado WarningLZKCalhoun33 min
Dec 18, 9:47 PM CSTTornado WarningLZKLincoln43 min
Dec 18, 9:52 PM CSTTornado WarningLZKBradley, Cleveland43 min
Dec 18, 9:57 PM CSTTornado WarningLZKArkansas43 min
Dec 18, 10:24 PM CSTFlash Flood WarningLZKLincoln3 hr
Dec 18, 10:29 PM CSTSevere Thunderstorm WarningLZKLincoln41 min
Dec 18, 10:42 PM CSTTornado WarningLZKDesha, Lincoln43 min
Dec 18, 10:43 PM CSTTornado WarningLZKArkansas32 min
Dec 18, 11:01 PM CSTFlash Flood WarningLZKBradley2 hr
Dec 18, 11:16 PM CSTSevere Thunderstorm WarningLZKArkansas29 min
Dec 18, 11:45 PM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Dallas, Desha and 5 more4 hr
Dec 18, 11:55 PM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Dallas, Desha and 5 more4 hr
Dec 19, 2:16 AM CSTSevere Thunderstorm WarningLZKDesha29 min
Dec 19, 3:46 AM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Desha, Drew4 hr
Dec 19, 4:49 AM CSTSevere Thunderstorm WarningLZKDesha, Drew41 min

Nearby

Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.